Alert archive / Iowa / Frost Advisories in 2013
Frost Advisory 7, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at Oct 19, 2013, 2:19 PM CDT for 8 counties in Iowa; 7 counties in Minnesota; 7 counties in Wisconsin. It took effect at Oct 20, 2013, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2013, 2:19 PM CDT (19:19 UTC)
- In effect from
- Oct 20, 2013, 12:00 AM CDT
- Expired
- Oct 20, 2013, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
All 22 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684 WWUS73 KARX 191919 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 219 PM CDT SAT OCT 19 2013 ...WIDESPREAD FROST EXPECTED TONIGHT... .THE COMBINATION OF A COLD AIR MASS...CLEAR SKIES...AND LIGHT WINDS WILL LEAD TO WIDESPREAD FROST ACROSS THE REGION. CLOUDS WILL BE THE MAIN LIMITING FACTOR IF THEY MOVE IN QUICKLY TOWARD DAY BREAK TOMORROW MORNING. OTHER PORTIONS OF CENTRAL TO NORTHERN WISCONSIN HAVE ALREADY HAD A FREEZE AND THE GROWING SEASON IS DONE THERE. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-200330- /O.NEW.KARX.FR.Y.0007.131020T0500Z-131020T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 219 PM CDT SAT OCT 19 2013 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY. * TEMPERATURES WILL QUICKLY DROP INTO THE LOW 30S TONIGHT AS SKIES CLEAR OUT. * ANY SENSITIVE VEGETATION THAT IS STILL ALIVE MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ HALBACH WEATHER.GOV/LACROSSE
3 follow-up statements
870 WWUS73 KARX 200006 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 706 PM CDT SAT OCT 19 2013 ...WIDESPREAD FROST EXPECTED TONIGHT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION... .THE COMBINATION OF A COLD AIR MASS...CLEARING SKIES...AND LIGHT WINDS WILL LEAD TO WIDESPREAD FROST ACROSS THE REGION BY EARLY SUNDAY MORNING. TEMPERATURES COULD RISE LATE TONIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE REGION...ALLOWING SOME OF THE FROST TO DISSIPATE. NOTE THAT PORTIONS OF CENTRAL TO NORTHERN WISCONSIN HAVE ALREADY HAD A FREEZE AND THE GROWING SEASON IS DONE THERE. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-201000- /O.CON.KARX.FR.Y.0007.131020T0500Z-131020T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 706 PM CDT SAT OCT 19 2013 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY... * TEMPERATURES WILL QUICKLY DROP INTO THE LOW 30S BY EARLY SUNDAY MORNING AS SKIES CLEAR OUT...RESULTING IN WIDESPREAD FROST. * ANY SENSITIVE VEGETATION THAT IS STILL ALIVE MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ AJ WEATHER.GOV/LACROSSE
838 WWUS73 KARX 200723 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 223 AM CDT SUN OCT 20 2013 ...WIDESPREAD FROST EXPECTED THIS MORNING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION... .THE COMBINATION OF MOSTLY CLEAR SKIES AND LIGHT WINDS WILL LEAD TO WIDESPREAD FROST ACROSS THE REGION THIS MORNING. TEMPERATURES WILL FALL INTO THE UPPER 20S ON THE RIDGE TOPS AND INTO THE LOWER 30S IN THE MISSISSIPPI AND WISCONSIN RIVER VALLEYS. THIS WILL RESULT IN WIDESPREAD FROST ACROSS THE REGION. NOTE THAT PORTIONS OF CENTRAL TO NORTHERN WISCONSIN HAVE ALREADY HAD A FREEZE AND THE GROWING SEASON IS DONE THERE. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-201300- /O.CON.KARX.FR.Y.0007.000000T0000Z-131020T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 223 AM CDT SUN OCT 20 2013 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURES WILL FALL INTO THE UPPER 20S ON THE RIDGE TOPS AND INTO THE LOWER 30S IN THE MISSISSIPPI AND WISCONSIN RIVER VALLEYS. THIS WILL RESULT IN WIDESPREAD FROST ACROSS THE REGION. * ANY SENSITIVE VEGETATION THAT IS STILL ALIVE MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ BOYNE WEATHER.GOV/LACROSSE
261 WWUS73 KARX 201306 NPWARX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 806 AM CDT SUN OCT 20 2013 ...FROST ADVISORY HAS EXPIRED... .TEMPERATURES WILL SLOWLY RISE ABOVE FREEZING DURING THE NEXT HOUR. AS A RESULT...THE FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-201415- /O.EXP.KARX.FR.Y.0007.000000T0000Z-131020T1300Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 806 AM CDT SUN OCT 20 2013 ...FROST ADVISORY HAS EXPIRED... TEMPERATURES WILL SLOWLY RISE ABOVE FREEZING DURING THE NEXT HOUR. AS A RESULT...THE FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ BOYNE WEATHER.GOV/LACROSSE
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 19, 12:37 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Oct 19, 12:37 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1237 PM CDT SAT OCT 19 2013 .SHORT TERM...(TODAY AND MONDAY) ISSUED AT 338 AM CDT SAT OCT 19 2013 FOCUS OF THE FORECAST IS ON THE PRECIPITATION CHANCES THROUGH THE PERIOD. GOOD AGREEMENT AGAIN THIS MORNING AMONG THE 19.00Z MODELS ON THE OVERALL PATTERN...TIMING AND STRENGTH OF THE SYSTEMS TO IMPACT THE REGION OVER THE WEEKEND. WATER VAPOR SATELLITE SHOWS A WEAK SHORT WAVE TROUGH IS PASSING OVER THE AREA NOW. THERE HAVE BEEN SOME SPORADIC REPORTS OF SPRINKLES OR LIGHT RAIN ACROSS CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN WITH THIS WAVE. SOME WEAK RETURNS STARTING TO SHOW ON THE LOCAL RADAR JUST NORTH OF THE AREA...SO PLAN TO CARRY A LOW 20 TO 30 PERCENT CHANCE ACROSS THE FAR NORTH FOR EARLY THIS MORNING. THE NEXT WAVE IN THE NORTHWEST FLOW ALOFT IS MOVING ACROSS EASTERN NORTH DAKOTA AND SOUTHERN MANITOBA. REGIONAL RADARS ARE SHOWING JUST SOME SCATTERED ACTIVITY WITH THIS WAVE ACROSS NORTHWEST MINNESOTA INTO THE EASTERN SECTIONS OF THE DAKOTAS. THIS MAKES SENSE SINCE THE MODELS DO NOT SHOW THE FORCING TO BE ALL THE STRONG WITH THIS WAVE. THE 19.00Z NAM SHOWS LESS THAN 4 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER WITH THIS WAVE WHILE THE 19.00Z GFS SUGGESTS UP TO 8 PVU/S. BOTH MODELS ONLY SHOW SOME VERY WEAK QG CONVERGENCE IN THE 1000-500 MB LAYER. THE UP GLIDE ON THE 285K ISENTROPIC SURFACE MAY ACTUALLY DECREASE SOME AS THE WAVE COMES IN WITH 1 TO POSSIBLY 2 UBAR/S OVER THE AREA. WOULD TEND TO THINK THAT THE LIGHT PRECIPITATION SHOULD PRETTY MUCH STAY STEADY STATE AS THE WAVE COMES IN...STAYING MORE ON THE SCATTERED SIDE. PLAN TO GENERALLY HAVE 40 TO 60 PERCENT RAIN CHANCES WITH THIS WAVE WITH THE HIGHEST CHANCES ALONG AND NORTH OF I90. THIS WAVE WILL QUICKLY DEPART OFF TO THE EAST THIS EVENING WITH JUST A LINGERING CHANCE OF LIGHT RAIN ACROSS THE EAST EARLY IN THE EVENING. THE NEXT SYSTEM WILL BE A COMBINATION OF THE SHORT WAVE TROUGH OVER BRITISH COLUMBIA AND THE UPPER LEVEL LOW OVER NORTHERN MANITOBA AND HUDSON BAY. AS THE UPPER LEVEL LOW MOVES ALMOST STRAIGHT SOUTH...THE SHORT WAVE TROUGH IS EXPECTED TO UNDER CUT IT AND SWING ACROSS THE UPPER MIDWEST SUNDAY. THIS WAVE LOOKS TO BE RATHER STRONG PRODUCING BETWEEN 4 AND 12 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER AND STRONG QG CONVERGENCE IN THE 1000-700 MB LAYER WITH MODERATE CONVERGENCE BETWEEN 700 AND 300 MB. THE SURFACE LOW WITH THIS WAVE IS EXPECTED TO TRACK FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN WITH WEAK TO MODERATE FRONTOGENESIS ALONG AND NORTH OF THE LOW TRACK. THE ISENTROPIC UP GLIDE ON THE 290K SURFACE LOOKS TO RANGE FROM 4 TO 10 UBAR/S AND ALL THE FORCING LOOKS TO BE STRONGEST IN THE AFTERNOON. WILL HAVE THE HIGHEST PRECIPITATION CHANCES ACROSS THE FAR NORTH WHERE THE FORCING SHOULD BE MAXIMIZED AND SHOW A 100 PERCENT CHANCE THERE TAPERING DOWN TO ABOUT A 30 PERCENT CHANCE ACROSS THE SOUTH. WILL MAINTAIN A 50 TO 60 PERCENT CHANCE INTO SUNDAY EVENING IN THE I94 CORRIDOR BEFORE GOING DRY AS THIS SYSTEM QUICKLY MOVES AWAY FROM THE AREA. HOWEVER...THE SURFACE LOW GETS HUNG UP OVER LAKE SUPERIOR MONDAY AS THE UPPER LEVEL LOW MOVES ACROSS THE UPPER MIDWEST AND GREAT LAKES REGION. THIS COULD BRING SOME LIGHT PRECIPITATION BACK INTO THE NORTHERN SECTIONS OF THE FORECAST AREA...ESPECIALLY MONDAY AFTERNOON AS THE UPPER LEVEL LOW MOVES PAST. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 338 AM CDT SAT OCT 19 2013 NO SIGNIFICANT CHANGES ARE EXPECTED TO OCCUR IN THE LONG TERM WITH THE NORTHWEST FLOW ALOFT CONTINUING. HOWEVER...THE MODELS FOR THE MOST PART ARE ONLY SUGGESTING A COUPLE MORE WAVES TO AFFECT THE AREA. THE FIRST COMES DOWN TUESDAY WITH THE SURFACE LOW EXPECTED TO PASS BY TO THE SOUTHWEST OF THE AREA. THIS WOULD GIVE THE BEST CHANCE OF PRECIPITATION TO OCCUR ALONG AND WEST OF THE MISSISSIPPI RIVER TUESDAY WITH SOME LINGERING SMALL CHANCES ACROSS THE SOUTH TUESDAY NIGHT. THE NEXT ONE LOOKS TO COME IN FOR WEDNESDAY BUT THE GFS IS MUCH STRONGER AT THE SURFACE WITH THIS SYSTEM THAN EITHER THE 19.00Z ECMWF OR GEM. WILL FAVOR TOWARD THE ECMWF AND JUST SHOW A 20 PERCENT CHANCE WEDNESDAY WITH THIS SYSTEM AND THEN HIGH PRESSURE LOOKS TO BUILD IN AND KEEP THE REST OF THE PERIOD DRY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1237 PM CDT SAT OCT 19 2013 FIRST WEATHER SYSTEM TO BRING SCATTERED/NUMEROUS RAIN SHOWERS TO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON. CEILINGS ARE MVFR...BUT VARIES FROM SCATTERED TO BROKEN AT TIMES. WILL CARRY BROKEN CEILINGS AS ANY BREAKS SHOULD FILL IN DURING THE PEAK OF THE ACTIVITY. THE SHOWERS WILL PUSH EAST AND SUBSIDE BY EARLY EVENING...AND LATEST VISIBLE SATELLITE IMAGERY UPSTREAM SHOWS A MIX OF CELLULAR AND STRATUS CLOUDS IN ITS WAKE...RANGING FROM 1500 FT TO VFR. DEPENDING ON HOW MUCH CLEARING IN FACT TAKES PLACE OVERNIGHT...THERE COULD BE SOME FOG ACROSS THE AREA...ESPECIALLY IN THE MS RIVER VALLEY. FORECAST SOUNDINGS SHOW LIGHT WINDS THROUGH 2500 FT...AND SOME INDICATION OF BOUNDARY LAYER SATURATION. THE SCENARIO IS CONDITIONAL ON A PARTLY TO MOSTLY CLEAR NIGHT...SO CONFIDENCE IS BELOW AVERAGE THAT THERE WILL IFR FOG AT KLSE EARLY SUNDAY MORNING BEFORE THE NEXT WEATHER SYSTEM AND ITS CLOUD SPREAD IN. FOR NOW...HAVE TRENDED THE FORECAST TO THAT POSSIBILITY BUT EVENING FORECAST WILL HAVE TO MONITOR CLOSELY. NEXT SYSTEM WILL SPREAD CLOUDS AND PRECIPITATION IN DURING THE MORNING HOURS...INITIALLY ACROSS SOUTHEAST MINNESOTA. TEMPERATURE PROFILES AT KRST SHOW THE POSSIBILITY OF A RAIN/SNOW MIX AT THE ONSET. THE WET BULB ZERO HEIGHTS ARE AROUND 1000 FT...SO COULD NOT RULE OUT A BRIEF PERIOD OF WET SNOW IF PRECIP RATE IS HIGH ENOUGH. CONFIDENCE IN THIS OCCURRING IS LOW AT THIS TIME. RAIN SHOWERS THEN LOOK LIKELY DURING THE LATE MORNING AND AFTERNOON HOURS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...04 LONG TERM...04 AVIATION...ZT
Hazardous weather outlook, Oct 19, 3:46 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 346 AM CDT SAT OCT 19 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 346 AM CDT SAT OCT 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO ACTION IS NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
Nearby
Frost Advisories in Iowa, 2013Frost Advisories in Minnesota, 2013Frost Advisories in Wisconsin, 2013Every frost advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.